A review of the Food and Drug Administration's spontaneous reporting system identified 48 reports of adverse events in patients who received concomitant therapy with ciprofloxacin (n = 39) or norfloxacin (n = 9) and theophylline. The mean (SD) age of these cases was 68.4 (18.5) years; 25 patients (52%) were female. The mean percent change in theophylline concentrations was 114%, with a range of 32% to 308% following the addition of a quinolone to the patient's theophylline regimen. Fourteen (36%) of the 39 patients receiving ciprofloxacin and three (33%) of the nine patients receiving norfloxacin experienced a seizure. The accumulated evidence suggests that extreme caution should be used when quinolones are prescribed in conjunction with theophylline, particularly in elderly patients. Further research is required to identify risk factors that will more specifically predict the magnitude of the interaction.
(Arch Intern Med. 1992;152:617-621)